Illinois, 2008

Ice Storm and Winter Storm in Illinois, December 18 to 19, 2008

December 18 to 19, 2008 · NWS DVN · 13 events in 13 counties and zones

A major winter storm tracked from eastern Colorado to northern Missouri and then to central Illinois December 18-19, 2008, and was the most significant winter event of the month. Heavy snow accumulations of 6 to 10 inches were widespread across northeast Iowa and northwest Illinois, mainly north of Highway 30.

Where it happened

Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

A major winter storm tracked from eastern Colorado to northern Missouri and then to central Illinois December 18-19, 2008, and was the most significant winter event of the month. Heavy snow accumulations of 6 to 10 inches were widespread across northeast Iowa and northwest Illinois, mainly north of Highway 30. Roughly along the Interstate 80 corridor, 2 to 4 inches of sleet and up to 1/2 inch ice accumulations were reported. Locations south of I-80 in southeast Iowa, western Illinois and northeast Missouri experienced a major ice storm. Ice accumulations of 1/4 to nearly 1 inch were common, with many trees and branches down due to the weight of the ice. Scattered thunderstorms also developed helping to produce the heavy precipitation amounts. Power outages of up to a week occurred, especially in western Illinois, due to the ice storm.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Dec 18, 2:56 PM CST, 3 hours 34 minutes earlier.

Area forecast discussion, Dec 18, 2:56 PM CST, 3 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
256 PM CST THU DEC 18 2008

.SYNOPSIS...
A MAJOR WINTER STORM WILL AFFECT THE AREA TONIGHT INTO FRIDAY. THIS
STORM WILL BRING SIGNIFICANT SNOW AND OR ICE WHICH WILL CAUSE TRAVEL
PROBLEMS. THE COLD AND ACTIVE WEATHER PATTERN WILL CONTINUE WITH
ANOTHER WINTER STORM OVER THE WEEKEND AND YET ANOTHER EARLY NEXT
WEEK.

&&

.SHORT TERM...TONIGHT AND FRIDAY...
MAJOR WINTER STORM CONTINUES TO DEVELOP AS EXPECTED. ECMWF CONTINUES
TO REMAIN THE MOST CONSISTENT AND IS PREFERRED...BUT HAS DELAYED THE
ONSET OF PRECIP UNTIL AFTER DARK. CURRENT OBSERVATIONS INDICATE THE
COLD DOME IS DEEPER THAN INDICATED BY THE MODELS WHICH HAS
CONSEQUENCES ON PRECIPITATION TYPE. HOWEVER...ADJUSTMENTS ARE
MINIMAL. SO...AREAS NORTH OF HIGHWAY 30 WILL REMAIN ALL SNOW BUT MAY
SEE BRIEF PERIODS OF SLEET MIX IN WITH THE SNOW AFTER MIDNIGHT.

DEEPER COLD AIR MEANS THAT PRECIP WILL START AS ALL SNOW WITH
PERHAPS SLEET MIXED IN THE SOUTHERN THIRD. AREAS COVERED BY THE ICE
STORM WARNING WILL SEE THE SNOW QUICKLY CHANGE OVER TO FREEZING RAIN
SHORTLY BEFORE MIDNIGHT. INSTABILITY ALOFT SUGGESTS SOME ISOLATED
THUNDER ACROSS THE SOUTH AFTER MIDNIGHT WITH THE PRECIP CHANGING TO
ALL RAIN LATE. I-80 CORRIDOR UP TO HIGHWAY 30 TO SEE SNOW DEVELOP
INITIALLY WITH IT MIXING WITH SLEET AND POSSIBLY A PERIOD OF FZRA
AFTER MIDNIGHT. LOW TEMPERATURES TONIGHT WILL OCCUR 02-03Z WITH
SLOWLY RISING TEMPERATURES THE REMAINDER OF THE NIGHT.

FRIDAY...AFTER A BRIEF PERIOD OF RAIN IN THE SOUTH EARLY...THE
PRECIP WILL START CHANGING BACK TO FZRA AND EVENTUALLY SNOW.
EVERYWHERE ELSE...A SNOW/SLEET MIXTURE SHOULD BE SEEN DURING THE
MORNING. LIFT RAPIDLY DEPARTS THE AREA BY MID DAY SO ONLY SOME
LINGERING FLURRIES SHOULD BE SEEN IN THE NORTHEAST. HIGH
TEMPERATURES SHOULD OCCUR BY MID MORNING WITH FALLING TEMPERATURES
THROUGH THE AFTERNOON AS CAA TAKES OVER.

ICE ACCUMULATIONS ACROSS THE SOUTH THIRD SHOULD BE ONE HALF TO THREE
QUARTERS OF AN INCH WITH ONE TENTH TO ONE THIRD INCH ALONG THE I-80
CORRIDOR. THERE WILL BE A SHARP GRADIENT ON SNOW AMOUNTS. NORTH
THIRD OF THE CWA WILL SEE THE MOST WITH POSSIBLY 8 TO 10 INCHES. A
SHARP REDUCTION IN SNOW OCCURS BETWEEN HIGHWAY 30 AND THE I-80
CORRIDOR. SOUTH THIRD OF THE CWA SHOULD SEE LESS THAN AN INCH OF
SNOW.    ..08...

.LONG TERM...
FRIDAY NIGHT THROUGH SATURDAY NIGHT...WITH FRESH SNOW AND ICE
PACK PLUS SOME SUBSIDENCE BREAKS IN THE CLOUD DECK POSSIBLE...WILL
LEAN TOWARD THE COLDEST OF LOW TEMP GUIDANCE FRI NIGHT..OR EVEN
UNDERCUT THOSE VALUES. LATEST 12Z RUN MEDIUM RANGE CONTINUE TO
ADVERTISE THE NEXT BIG SLUG OF LONG WAVE ENERGY STRIDING ACRS THE
ROCKIES...WITH THE MAIN UPPER LOW OVER THE NORTHERN PLAINS TRYING
TO PHASE WITH A MORE ENERGETIC SOUTHERN STREAM. THE RESULT APPEARS
THAT THE DVN CWA WILL LOOK TO REMAIN IN-BETWEEN THE TWO MAIN WX
MAKERS SAT INTO SAT NIGHT...BUT INVERTED TROF BETWEEN THE TWO MAIN
LLVL CYCLOGENESIS REGIONS WILL SWEEP ACRS THE LOCAL AREA. THIS
FEATURE TO ACT AS A LLVL CONVERGENT FOCAL POINT FOR SOME SNOW
GENERATION MAINLY SAT AFTERNOON AND EVENING...BUT THE SOUTHERN
STREAM LOW MAY ACT AS A MOISTURE INHIBITOR FOR MUCH OF ANY JUICE
FOR THE TROF AND LOCALIZED FORCING TO UTILIZE IN SNOW PRODUCTION.
RIGHT NOW...UNLESS THE MODELS ARE UNDER-DOING THIS PROCESS
SOME/WHICH THEY MAY BE/...IT APPEARS WIDESPREAD 1 TO 3 SNOWS CWA-
WIDE SAT AND SAT NIGHT ...WITH LOCALIZED HIGHER AMOUNTS ACRS THE
FAR NORTH. AS THE PHASING PROCESS SHIFTS ENERGY TO THE SOUTHERN
STREAM FOR BIG TIME GRT LKS LOW PRESSURE DEVELOPMENT...RESULTANT
LLVL PRESSURE GRADIENT INCREASE TO THE SOUTHWEST OF IT AND LARGE
SCALE COLD DUMP WILL LOOK TO TAKE PLACE SAT NIGHT. THIS SWILL
RESULT IN AN ARCTIC FRONT SWEEPING THROUGH THE REGION WITH NEAR
ADVISORY WINDS/20-35 MPH WITH HIGHER GUSTS/ AND SEVERELY DROPPING
TEMPS THROUGH SUNDAY MORNING...PROBABLY TO LOW SINGLE DIGITS. A
BIGGER FACTOR WILL BE THE BLOWING AND DRIFTING SNOW OF THE
POTENTIALLY LARGE SNOW PACK/FROM TONIGHTS STORM/...PLUS FRESH 1-4
INCH AMOUNTS FROM SAT AFTERNOON/EVENING. RIGHT NOW IT APPEARS
THERE WILL BE A NEED FOR AT LEAST A WINTER WX ADVISORY FOR BLOWING
AND DRIFTING SNOW SAT NIGHT INTO SUNDAY...WITH THE POTENTIAL FOR
NEAR WHITE OUT OR EVEN BLIZZARD CONDITIONS IN AREAS WITH A
SUBSTANTIAL SNOWPACK NORTH OF I80.

IN THE EXTENDED/SUN-THU/...
CONTINUING FROM SAT NIGHT...MEDIUM RANGE MODELS COMING INTO BETTER
AGREEMENT WITH NORTHERN AND SOUTHERN STREAM WAVES INTO A WRAPPED
UP/OCCLUDED LOW OVER THE WESTERN GRT LKS ON SUNDAY. BOTH THE 12Z
GFS AND ECMWF WRAP IN IMPRESSIVE LLVL COLD POOL OF -20C AT H85 MB
ACRS THE CWA TO SOUTH OF THIS LOW...AND STILL ADVERTISE STRONG
ARCTIC FRONT AND TIGHT LLVL PRESSURE GRADIENT TO INDUCE AT LEAST SFC
WINDS OF ADVISORY STRENGTH. BUT AGAIN THE ONGOING ADVISORY MAY NEED
TO BE A WINTER ONE WITH BLOWING SNOW AND SOME WRAP AROUND FALLING
SNOW SEVERELY REDUCING VISIBILITIES/NEAR WHITEOUT CONDITIONS MAINLY
DUE TO THE BLOWING/DRIFTING. ARCTIC HIGH TO FOLLOW THE SUNDAY SYSTEM
SUNDAY NIGHT INTO MON...AND ANY CLEAR OUT AND WIND DROP-OFF LATE SUN
NIGHT WILL FOSTER WIDESPREAD SUB-ZERO LOW TEMPS BY MON MORNING.
BEFORE WIND DROP-OFF...WIND CHILL ADVISORY VALUES MAY BE ATTAINED
SUNDAY AFTERNOON INTO THE NIGHT...BUT CAN BE COVERED WITH THE
POTENTIAL WINTER WX ADVISORY. WILL TREND DOWN BOTH HIGH AND LOW TEMPS
FROM SUNDAY THROUGH MONDAY...WITH MONDAY HIGHS POSSIBLY REMAINING IN
THE SINGLE DIGITS UNDER THE RIDGE AXIS /CENTER AND ITS INHERENT WEAK
MIXING AFTER A COLD START TO THE DAY AND REMAINING SNOW COVER.

ACTIVE WAVE TRAIN OFF THE PACIFIC CONTINUES WITH ENSEMBLES
SUGGESTING ANOTHER SYSTEM COMING INLAND AND IMPACTING THE MIDWEST ON
TUE AND LASTING INTO TUE NIGHT...WITH SOME INDICATIONS OF ENOUGH GULF
MOISTURE FEED FOR A POTENTIALLY SIGNIFICANT SNOW MAKER FOR THE
LOCAL AREA. WILL KEEP AT LEAST MODERATE CHC POPS GOING FOR THIS
WINDOW.

WED/XMAS EVE AND XMAS DAY THU...MOST MODELS AGREE ON INCOMING RIDGE
IN WAKE OF THE TUE SYSTEM FOR A FAIR WX WED WITH BELOW NORMAL
TEMPS...BUT THEY DO VARY WITH A NEXT NORTHERN STREAM TYPE IMPULSE
SKIRTING INLAND EITHER WED NIGHT OR LATE X-MAS DAY THU...DEPENDING
ON THE MODEL SOLUTION. THE 12Z GFS SKIRTS THIS DISTURBANCE OUT OF
THE NORTHERN ROCKIES AND ACRS JUST NORTH OF THE DVN CWA ALONG THE
IA/MN BORDER INTO SOUTHEAST WI WED NIGHT...WITH SOME LIGHT SNOW
POSSIBLY CLIPPING THE FAR NORTHERN CWA. THE ECMWF IS DRY FOR THIS X-
MAS EVE PERIOD...BUT DOES PROPAGATE A CLIPPER-TYPE WAVE DOWN ACRS
MN AND WI/WELL NORTH OF THE CWA/ ON THU NIGHT. WITH SOME UNCERTAINTY
WITH THIS SMALLER IMPULSE AN HOW THE MODELS ARE HANDLING IT...WILL
KEEP THIS HIGH PROFILE HOLIDAY PERIOD DRY FOR NOW.    ..12..

&&

.AVIATION...
VFR WX EXPECTED THROUGH 19/00Z. AFT 00Z CIGS/VSBYS WILL DETERIORATE
RAPIDLY WITH IFR/LIFR CIGS BY 19/06Z AND VSBYS AOB 1SM FOR ALL TAF
SITES. KBRL HAS THE HIGHEST THREAT FOR FZRA BUT WILL CHANGE OVER TO
RA AROUND 19/09Z. KCID/KDBQ TO REMAIN MAINLY SN BUT MAY SEE SOME
BRIEF PERIODS OF PL. KMLI WILL START AS SN WITH A SNPL AND FZRA
THREAT AFTER 06Z. INSTABILITY ALOFT MAY ALLOW FOR ISOLD TS TO
DEVELOP LATE TONIGHT BUT THE THREAT APPEARED TOO LOW TO INCLUDE IN
THE KBRL TAF. CIGS/VSBYS TO IMPROVE AFT 19/12Z FROM SOUTHWEST TO
NORTHEAST.   ...08...

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...WINTER STORM WARNING FROM 6 PM THIS EVENING TO 12 PM CST FRIDAY
     FOR BENTON-BUCHANAN-CEDAR-CLINTON-DELAWARE-DUBUQUE-IOWA-
     JACKSON-JOHNSON-JONES-LINN-MUSCATINE-SCOTT.

     ICE STORM WARNING UNTIL 12 PM CST FRIDAY FOR DES MOINES-HENRY IA-
     JEFFERSON-KEOKUK-LEE-LOUISA-VAN BUREN-WASHINGTON.

IL...WINTER STORM WARNING FROM 6 PM THIS EVENING TO 12 PM CST FRIDAY
     FOR CARROLL-JO DAVIESS-ROCK ISLAND-STEPHENSON-WHITESIDE.

     ICE STORM WARNING UNTIL 12 PM CST FRIDAY FOR BUREAU-HANCOCK-
     HENDERSON-HENRY IL-MCDONOUGH-MERCER-PUTNAM-WARREN.

MO...ICE STORM WARNING UNTIL 12 PM CST FRIDAY FOR CLARK-SCOTLAND.

&&
Hazardous weather outlook, Dec 18, 5:16 AM CST, 13 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
516 AM CST THU DEC 18 2008

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-191130-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
516 AM CST THU DEC 18 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

A MAJOR WINTER STORM WILL IMPACT THE AREA THIS AFTERNOON INTO
FRIDAY MORNING. THIS STORM WILL PRODUCE WIDESPREAD FREEZING
RAIN...SLEET AND SNOW ACROSS THE OUTLOOK AREA...WITH HEAVY ICE AND
SNOW ACCUMULATIONS. IN ADDITION...THERE WILL LIKELY BE SCATTERED
THUNDERSTORMS ACROSS THE AREA...ESPECIALLY SOUTH OF INTERSTATE 80
THURSDAY NIGHT. THIS WINTER STORM WILL RESULT IN WIDESPREAD POWER
OUTAGES AND DANGEROUS TRAVEL CONDITIONS.

IN GENERAL...A QUARTER TO THREE QUARTERS OF AN INCH OF ICE
ACCUMULATION IS EXPECTED BY LATE THURSDAY NIGHT ALONG AND SOUTH OF A
LINE FROM FAIRFIELD...TO ALEDO...AND TO PRINCETON ILLINOIS. AN ICE
STORM WARNING IS IN EFFECT FOR THESE AREAS FROM THURSDAY AFTERNOON
THROUGH FRIDAY MORNING. ALONG THE INTERSTATE 80 CORRIDOR ...UP TO
A QUARTER OF AN INCH OF ICE ACCUMULATION IS EXPECTED...AS WELL AS
1 TO 2 INCHES OF SLEET. BESIDES THE SLEET AND FREEZING RAIN...THESE
AREAS CAN ALSO RECEIVE FROM 2 TO 6 INCHES OF SNOW. A WINTER STORM
WARNING IS IN EFFECT FOR THIS LARGE MIXTURE OF WINTRY PRECIPITATION.
ALONG AND NORTH OF THE HIGHWAY 30 CORRIDOR... HEAVY SNOW IS
EXPECTED WITH 5 TO 10 INCHES OF SNOW ACCUMULATION BY LATE FRIDAY
MORNING. SOME SLEET MAY MIX IN WITH THE SNOW FROM TIME TO TIME...BUT
MAINLY SNOW IS EXPECTED NORTH OF HIGHWAY 30. A WINTER STORM
WARNING HAS BEEN ISSUED IN THESE AREAS FOR THE HEAVY SNOW LATE THURSDAY
AFTERNOON INTO FRIDAY MORNING. NORTHWEST WINDS OF 10 TO 15 MPH
WILL PRODUCE SOME DRIFTING SNOW IN THESE AREAS ON FRIDAY.

PLEASE SEE THE LATEST WINTER STORM AND ICE STORM WARNING STATEMENTS
FOR THE LATEST INFORMATION ON THIS DANGEROUS WINTER STORM.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE MAJOR WINTER STORM WILL EXIT THE REGION FRIDAY MORNING. THE
MIXED WINTRY PRECIPITATION WILL LIKELY HAVE CHANGED TO PRIMARILY
LIGHT SNOW OVER MOST OF THE REGION AROUND SUNRISE. ADDITIONAL
ACCUMULATIONS FRIDAY MORNING WILL BE GENERALLY 1 TO 2 INCHES
ACROSS NORTHWEST ILLINOIS...WITH LIGHTER AMOUNTS ACROSS EASTERN
IOWA.

WINTER STORM AND ICE STORM WARNINGS CONTINUE UNTIL NOON FRIDAY.
PLEASE SEE THE LATEST WINTER WEATHER STATEMENTS FOR UPDATED
INFORMATION ON THIS DANGEROUS WINTER STORM.

ANOTHER WINTER STORM SYSTEM WILL IMPACT THE REGION SATURDAY
AFTERNOON INTO SUNDAY. ACCUMULATING SNOW IS LIKELY FROM THIS
SYSTEM...ALONG WITH SHARPLY COLDER TEMPERATURES AND STRONG WINDS.
THIS MAY PRODUCE BITTERLY COLD WIND CHILLS AND AREAS OF BLOWING
SNOW...RESULTING IN HAZARDOUS TRAVEL CONDITIONS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. REPORTS OF
SNOW...SLEET...FREEZING RAIN...AND THUNDER WOULD BE APPRECIATED.

LE

In the hours before

Local storm report, Dec 18, 5:56 PM CST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
556 PM CST THU DEC 18 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0556 PM     FREEZING RAIN    2 NE COLUSA             40.59N 91.14W
12/18/2008  E0.00 INCH       HANCOCK            IL   TRAINED SPOTTER

            FREEZING RAIN STARTED...NO SLEET.

&&

ERVIN
Local storm report, Dec 18, 5:57 PM CST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
557 PM CST THU DEC 18 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0556 PM     FREEZING RAIN    FORT MADISON            40.62N 91.35W
12/18/2008  E0.00 INCH       LEE                IA   TRAINED SPOTTER

            FREEZING RAIN STARTED...NO SLEET.

&&

ERVIN
Local storm report, Dec 18, 6:07 PM CST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
607 PM CST THU DEC 18 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0606 PM     FREEZING RAIN    DALLAS CITY             40.63N 91.16W
12/18/2008  U0.00 INCH       HANCOCK            IL   TRAINED SPOTTER

            FREEZING RAIN JUST STARTED.

&&

PHILIP
Local storm report, Dec 18, 6:15 PM CST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
615 PM CST THU DEC 18 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     FREEZING RAIN    GOOD HOPE               40.56N 90.67W
12/18/2008  U0.00 INCH       MCDONOUGH          IL   EMERGENCY MNGR

            FREEZING RAIN JUST STARTED.

&&

PHILIP
Local storm report, Dec 18, 6:24 PM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
624 PM CST THU DEC 18 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0624 PM     FREEZING RAIN    1 WNW MACOMB            40.47N 90.69W
12/18/2008  U0.00 INCH       MCDONOUGH          IL   TRAINED SPOTTER

            MODERATE FREEZING RAIN HAS BEGUN.

&&

PHILIP
Local storm report, Dec 18, 6:30 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
630 PM CST THU DEC 18 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     FREEZING RAIN    BIRMINGHAM              40.88N 91.95W
12/18/2008  U0.00 INCH       VAN BUREN          IA   TRAINED SPOTTER

            FREEZING RAIN STARTED AROUND 620 PM. ROADS ARE STARTING
            TO GET SLIPPERY.

&&

DLF

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 ice storm, 2 winter storm, 2 heavy snow. Local standard time, as filed.

Ice Storm, Hancock

When
December 18, 6:30 PM CST to December 19, 9:30 AM CST
Where
Hancock forecast zone
Reported by
Trained Spotter
Coordinates
40.404, -91.165 (the zone’s center; the record gives no point)

Ice Storm, Henderson

When
December 18, 6:30 PM CST to December 19, 9:30 AM CST
Where
Henderson forecast zone
Reported by
Trained Spotter
Coordinates
40.818, -90.925 (the zone’s center; the record gives no point)

Ice Storm, McDonough

When
December 18, 6:30 PM CST to December 19, 10:00 AM CST
Where
McDonough forecast zone
Reported by
Newspaper
Coordinates
40.456, -90.678 (the zone’s center; the record gives no point)

Trained spotters reported over 3/4 inch ice accumulations with many 6 to 8 inch tree branches and limbs down, along with power lines down across McDonough county. In some cases, whole trees were destroyed by the ice storm in Macomb. Power outages were widespread across McDonough county for up to a week after the storm. According to the Macomb Journal newspaper about 1/4 of the trees in Macomb were damaged by the ice storm including 100 destroyed. Huge branches from a giant American elm tree, that had survived for 150 to 175 years, crashed into the roof of a home in Macomb. The Western Illinois Electrical Cooperative indicated 20 power poles were snapped due to the weight of the ice in McDonough county. Among Ameren Illinois customers, McDonough county was the hardest hit by the ice storm, with up to 44 percent of them without power at the peak of the outage.

Ice Storm, Mercer

When
December 18, 7:00 PM CST to December 19, 9:00 AM CST
Where
Mercer forecast zone
Reported by
Trained Spotter
Coordinates
41.205, -90.741 (the zone’s center; the record gives no point)

Ice Storm, Warren

When
December 18, 7:00 PM CST to December 19, 10:00 AM CST
Where
Warren forecast zone
Reported by
Trained Spotter
Coordinates
40.849, -90.615 (the zone’s center; the record gives no point)

Ice Storm, Rock Island

When
December 18, 7:30 PM CST to December 19, 8:40 AM CST
Where
Rock Island forecast zone
Reported by
Trained Spotter
Coordinates
41.467, -90.567 (the zone’s center; the record gives no point)

Ice Storm, Henry

When
December 18, 7:45 PM CST to December 19, 9:00 AM CST
Where
Henry forecast zone
Reported by
Trained Spotter
Coordinates
41.353, -90.131 (the zone’s center; the record gives no point)

Ice Storm, Bureau

When
December 18, 8:00 PM CST to December 19, 10:00 AM CST
Where
Bureau forecast zone
Reported by
Trained Spotter
Coordinates
41.404, -89.529 (the zone’s center; the record gives no point)

Ice Storm, Putnam

When
December 18, 8:00 PM CST to December 19, 10:00 AM CST
Where
Putnam forecast zone
Reported by
Trained Spotter
Coordinates
41.205, -89.286 (the zone’s center; the record gives no point)

Winter Storm, Whiteside

When
December 18, 8:30 PM CST to December 19, 9:15 AM CST
Where
Whiteside forecast zone
Reported by
Trained Spotter
Coordinates
41.756, -89.914 (the zone’s center; the record gives no point)

Winter Storm, Carroll

When
December 18, 9:15 PM CST to December 19, 9:30 AM CST
Where
Carroll forecast zone
Reported by
Trained Spotter
Coordinates
42.069, -89.934 (the zone’s center; the record gives no point)

Heavy Snow, Jo Daviess

When
December 18, 10:00 PM CST to December 19, 9:30 AM CST
Where
Jo Daviess forecast zone
Reported by
Trained Spotter
Coordinates
42.366, -90.212 (the zone’s center; the record gives no point)

A trained spotter measured 9.5 inches of snow 4 miles northeast of Stockton.

Heavy Snow, Stephenson

When
December 18, 10:15 PM CST to December 19, 9:45 AM CST
Where
Stephenson forecast zone
Reported by
Trained Spotter
Coordinates
42.352, -89.662 (the zone’s center; the record gives no point)

A trained spotter measured 9.8 inches of snow 4 miles southeast of Winslow.

What these are

Ice Storm
Freezing rain accumulating a quarter inch or more of ice, or less where it caused significant damage.
Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2008Every state in 2008This day in weather historyWarnings in Illinois, December 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 143848, 143849, 143852, 143853, 143857, 143855, 143850, 143846, 143854, 143859, 143847, 143851, 143856.